Narcan revives separate fentanyl overdose victims just days apart

(Photo for illustration purposes) This photo shows how to administer Narcan Nasal Spray.

By Jon Johnson

jonjohnsonnews@gmail.com

SAFFORD – The opioid-antagonist Narcan (naloxone) revived two separate fentanyl overdose patients that occurred just days apart. 

According to the National Institute on Drug Abuse, naloxone reverses and blocks the effects of opioids and can quickly restore normal breathing to a person if their breathing has slowed or stopped because of an opioid overdose. Opioid examples include fentanyl, heroin, oxycodone, hydrocodone, codeine, and morphine. 

Police officers and first responders carry naloxone for emergency use and organizations like the Graham County Substance Abuse Coalition advise those who use opiates and family members to keep Narcan on hand in case an emergency arises when it is needed to save someone’s life. Naloxone (Narcan) is available without a prescription from any local pharmacy.  

According to Safford Police reports, the first incident occurred on Sept. 3 when an officer noticed a GMC truck traveling at a high speed on U.S. Highway 70.

The officer followed the truck, which was en route to the Mt. Graham Regional Medical Center (MGRMC) with a male who had reportedly overdosed on fentanyl. 

At the hospital, the officer was informed of the situation and saw a man lying over the center console of the truck. The officer then instructed the driver to enter the Emergency Room and alert them of the situation. The officer then administered a dose of Narcan to the overdose victim, who became responsive and was taken into the ER for further treatment.

Video By National Institute on Drug Abuse

The second overdose occurred Sept. 6 and officers were dispatched at about 10:17 p.m. to a residence on 7th Street regarding a fentanyl overdose. 

Upon arrival, the overdose victim, who was visiting from Payson, had already been given two shots of Narcan by a woman who was also visiting from Payson and was coherent and awake. The overdose victim said he had taken a couple of hits off a fentanyl pill that was given to him to smoke and lost consciousness. 

The woman who saved him advised she had given one shot and then attempted to revive the victim with a sternum rub. When that failed to bring him around, she administered a second shot, and the victim began to breathe. However, the victim’s lips began to turn blue again and the woman threw ice water on him and he started to wake up and become alert.

The victim was evaluated by paramedics but declined further medical treatment and advised he and the woman would be leaving as soon as they gathered their belongings. 

Narcan comes in both a nasal spray form or an injectable form which can be injected into a muscle, under the skin, or into the veins. Click here to view the SAMHSA Opioid Overdose Prevention Toolkit.    

Law enforcement officials report that the majority of the illicit fentanyl found in Arizona is smuggled in from Mexico by cartel gangs who receive the raw product from Chinese manufacturers. The product is received in Mexico and then mixed in with other drugs or stamped into counterfeit pills. The most frequently seen type of fentanyl locally recently has been the counterfeit little blue M-30 pills. 

Those seeking assistance with substance abuse can find help locally at places such as Canyonlands Healthcare Safford and the Awakening Recovery Center or Community Medical Services Safford – (928) 985-2700.   

Please follow and like us: